Mississippi, 2010

Flash Flood and Hail in Mississippi, August 7 to 9, 2010

August 7 to 9, 2010 · NWS JAN · 5 events in 4 counties and zones

Showers and thunderstorms developed during the afternoon and evening hours of August 7th and 9th. Some of the thunderstorms brought heavy rain, damaging winds, and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed during the afternoon and evening hours of August 7th and 9th. Some of the thunderstorms brought heavy rain, damaging winds, and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 7, 3:01 AM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 3:01 AM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT SAT AUG 7 2010

.SHORT TERM...ISOLATED SHOWERS AND THUNDERSTORMS NOTED OVER THE
REGION THIS MORNING WILL INCREASE IN COVERAGE DURING THE DAY. WE
HAVE LOST THE PROTECTION OF UPPER RIDGING AND SIT IN AN AREA OF WEAK
FLOW BETWEEN UPPER HIGHS CENTERED OVER THE GULF AND WELL TO OUR
WEST. A BROAD ZONE OF SURFACE CONVERGENCE WILL PERSIST ACROSS THE
AREA TODAY. THE BEST LOW LEVEL CONVERGENCE IS INDICATED ACROSS THE
DELTA REGION PER OBSERVATIONS THIS MORNING BUT IS FORECAST TO SETTLE
ACROSS THE I-20 CORRIDOR THIS AFTERNOON. THE LOCATION OF LOW LEVEL
CONVERGENCE WILL DICTATE THE PLACEMENT OF BETTER RAIN COVERAGE.
MODELS GENERALLY AGREE IN PLACING BEST CONVERGENCE IN THE VICINITY
OF THE I-20 CORRIDOR LATER TODAY SO HAVE NO SOLID REASON TO DISAGREE
WITH MAV POSITIONING BEST RAIN CHANCES CENTRAL AND SOUTH TODAY.
HARDER TO PLACE POSITION OF SURFACE FORCING FOR SUNDAY BUT IT LOOKS
SLIGHTLY WEAKER WITH A MORE NWD TREND SO WILL KEEP GENERALLY SCT
CONVECTION ACROSS THE REGION.

PRECIPITABLE WATER REMAINS BETWEEN 2.0-2.5 INCHES THRU SUNDAY. THE
AIR MASS WILL BE MARGINALLY UNSTABLE WITH CAPE VALUES AROUND 3000
THIS AFTERNOON AND VERTICAL TOTALS AROUND 24-25 DEGREES. WITH DCAPE
VALUES MARGINAL AT BEST...CAN NOT RULE OUT ISOLATED STRONGER STORMS
BUT WILL HOLD OUT OF HWO FOR NOW. STRONGER STORMS WILL PRODUCE
FREQUENT LIGHTNING AND PERIODS OF HEAVIER RAINFALL.

UPPER RIDGING WILL BE CENTERED OVER THE AREA SUNDAY AND SUNDAY NIGHT
AND SHOULD RESULT IN A MORE DIURNAL FLAVOR TO CONVECTION...KEEPING
THE AREA DRY SUNDAY NIGHT.

850 MB TEMPS WILL RANGE FROM 20-21 DEGREES AT MOST SITES TODAY AND
SUNDAY...MAYBE NEAR 22 DEGREES NRN ZONES. UNDERCUT MOS MAX TEMPS A
COUPLE DEGREES MOST PLACES FOR TODAY DUE TO EXPECTED CLOUD
COVER...RAIN CHANCES AND THE FACT THAT HEIGHTS/TEMPS ALOFT STILL
REMAIN RELATIVELY CONSERVATIVE THIS AFTERNOON. AS RIDGING WILL BE IN
THE DEVELOPING STAGES SUNDAY AND 850/925 TEMPS REMAIN CLOSE OR
SLIGHTLY WARMER SUNDAY THAN SATURDAY...THE WARMING TREND SUGGESTED
BY MOS FOR SUNDAY LOOKS GOOD. HAVE SLIGHT RESERVATIONS REGARDING
UPPER 90S IN NRN ZONES BY SUNDAY AFTERNOON BUT THE AREAS WITH THE
BEST POTENTIAL FOR WARMING WILL BE THOSE AREAS AND WILL FOLLOW MOS
WITH THAT FOR NOW. WILL SEE SOME LOCATIONS CLIMB TO MARGINAL HEAT
ADVISORY CRITERIA TODAY BUT...WITH CONVECTION DEVELOPING AND DRIER
DEWPOINTS OBSERVED JUST TO OUR NORTH POSSIBLY DROPPING INTO NERN
ZONES...WILL HOLD OFF ON A HEAT ADVISORY FOR TODAY. CONDITIONS LOOK
MORE LIKELY FOR HEAT ADVISORY CRITERIA FOR NRN ZONES BY SUNDAY AS
RIDGING BEGINS TO BUILD. WILL LET THE NEXT CREW HAVE A FINAL LOOK
AT DEWPOINT PATTERNS AND STRENGTH OF RIDGING BEFORE THAT DECISION
IS MADE FOR SUNDAY.

.LONG TERM...(MONDAY THROUGH SATURDAY)...MEDIUM TO LONG RANGE MODEL
GUIDANCE IS IN GOOD AGREEMENT SHOWING THE SUBTROPICAL RIDGE FIRMLY
IN PLACE OVER THE MS RIVER VALLEY ON MONDAY WITH H5 HGTS NEAR 595DM
ACROSS NORTHERN MS. UNFORTUNATELY THIS SPELLS A RETURN OF HOT
WEATHER FOR THE ARKLAMISS AS AFTERNOON HIGHS CLIMB INTO THE UPPER
90S...AND COMBINED WITH DEW POINTS IN THE MID 70S WILL BE CONDUCIVE
TO HEAT INDICES ABOVE 105 DEGREES MONDAY. ISOLATED TO SCATTERED
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THE
BEST COVERAGE ACROSS THE WEST AWAY FROM THE UPPER RIDGE CENTER.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE WEST WHERE AN
AXIS OF 2.25IN+ PW VALUES LIES...ESPECIALLY WITH THE SLOW MOVEMENT
EXPECTED OF STORMS THAT DO DEVELOP.

VERY LITTLE CHANGE IS PROGGED HEADING INTO TUESDAY AND WEDNESDAY
ALTHOUGH THE UPPER RIDGE WILL FLATTEN OUT ACROSS NORTHERN MS/TN IN
RESPONSE TO UPPER DISTURBANCES CROSSING THE GREAT LAKES REGION AS
WELL AS THE GULF OF MEXICO. SLIGHTLY DRIER AIR WILL WORK ITS WAY
ACROSS THE REGION AND BETWEEN THE TWO SHOULD HELP KEEP CONVECTIVE
CHANCES ISOLATED FOR MOST AREAS. BEST RAIN CHANCES WILL BE ACROSS
THE SOUTH WHERE THE INFLUENCE FROM THE UPPER DISTURBANCE CROSSING
THE GULF WILL BE GREATEST. HOT WEATHER WILL CONTINUE...WITH HIGH
TEMPERATURES RISING INTO THE UPPER 90S TO NEAR 100...AND HEAT
INDICES CLIMBING ABOVE 105 DEGREES BOTH AFTERNOONS. THE HOTTEST
CONDITIONS WILL BE ACROSS THE NORTH UNDER THE STRONG RIDGING...AND
HEAT INDICES NEAR 110 DEGREES WILL BE POSSIBLE BOTH AFTERNOONS. AT A
MINIMUM A HEAT ADVISORY WILL LIKELY BE NEEDED FOR THE WHOLE
REGION...WITH EXCESSIVE HEAT WARNING CRITERIA POSSIBLE IN THE NORTH.
WILL INCLUDE THESE HOT CONDITIONS IN THE HWO.

LONG RANGE MODEL CONSENSUS IS MIXED ON THE EVOLUTION OF THE UPPER
RIDGE AND GULF DISTURBANCE LATER IN THE WEEK. THE GFS MAINTAINS
STRONG UPPER RIDGING OVER THE ARKLAMISS THROUGH SATURDAY WHILE THE
CANADIAN AND ESPECIALLY THE ECMWF WEAKEN THE RIDGE ALLOWING THE
UPPER TROUGH TO SHIFT NORTH. THE GFS ENSEMBLE MEAN HINTS AT A
WEAKENING UPPER RIDGE SOLUTION AS WELL AND AS SUCH HAVE INCREASED
POPS AND DECREASED DAYTIME HIGHS THURS AND FRI TO ACCOUNT FOR
INCREASED CLOUDS AND SHOWERS/THUNDERSTORMS EXPECTED IN VICINITY OF
THE UPPER TROUGH. THIS SOLUTION WILL ALLOW SOME REPRIEVE FROM THE
HEAT LATER IN THE WEEK AND HOPEFULLY BRING THE REGION SOME MUCH
NEEDED RAIN. /BK/

&&

.AVIATION...AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA...LOCALLY
LOWERING VSBYS BELOW 2 MILES...BEFORE CLEARING BY 9 AM MOST
LOCATIONS. WILL ALSO SEE PATCHES IFR CIGS BELOW 1K FEET THAT WILL
LIFT QUICKLY AFTER SUNRISE. SCT-BKN DECKS 2500-4000 FEET WILL BE
COMMON TODAY. ISOLATED SHOWERS AND THUNDERSTORMS EARLY TODAY WILL
INCREASE IN COVERAGE...BECOMING SCATTERED TO NUMEROUS DURING THE
AFTERNOON AND EARLY EVENING BEFORE DIMINISHING AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  75  95  76 /  55  32  47  22
MERIDIAN      94  75  96  73 /  45  30  22  22
VICKSBURG     96  75  96  75 /  56  31  47  19
HATTIESBURG   94  76  96  76 /  51  29  66  25
NATCHEZ       93  75  94  75 /  51  28  58  18
GREENVILLE    95  74  98  76 /  37  19  47  17
GREENWOOD     94  74  98  75 /  36  19  44  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/BK
Hazardous weather outlook, Aug 7, 3:04 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
404 AM CDT SAT AUG 7 2010

ARZ074-075-LAZ007>009-MSZ018-019-025>046-080915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
404 AM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL MISSISSIPPI
AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES WILL CLIMB NEAR 105 DEGREES SUNDAY. THEY WILL
RANGE FROM 105 TO 110 MONDAY THROUGH WEDNESDAY AND MAY EXCEED 110
DEGREES AT SOME LOCATIONS.

HIGH PRESSURE WILL REDEVELOP OVER THE AREA SUNDAY AND WILL CONTINUE
THROUGH MIDWEEK. THIS WILL RESULT IN A WARMING TREND FOR THE REGION.
WITH HIGHER HUMIDITY CONTINUING...HEAT INDEX VALUES WILL BE ON THE
RISE AGAIN. A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR EARLY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

LAZ015-016-023>026-MSZ047>066-072>074-080915-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
404 AM CDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI
AND NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES WILL CLIMB NEAR 105 DEGREES SUNDAY AND WILL RANGE
FROM 105 TO 110 MONDAY THROUGH WEDNESDAY.

HIGH PRESSURE WILL REDEVELOP OVER THE AREA SUNDAY AND WILL CONTINUE
THROUGH MIDWEEK. THIS WILL RESULT IN A WARMING TREND FOR THE REGION.
WITH HIGHER HUMIDITY CONTINUING...HEAT INDEX VALUES WILL BE ON THE
RISE AGAIN. A HEAT ADVISORY MAY BE REQUIRED FOR EARLY NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Aug 7, 7:50 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
850 AM CDT SAT AUG 7 2010

MSZ018-071415-
BOLIVAR MS-
850 AM CDT SAT AUG 7 2010

HEAVY RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE OVER NORTHERN AND
WESTERN PORTIONS OF BOLIVAR COUNTY IN THE NEXT 1 TO 2 HOURS. A
CLUSTER OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN WILL CONTINUE TO
MOVE NORTHEAST ALONG THE MISSISSIPPI RIVER...EVENTUALLY MOVING INTO
WESTERN AND NORTHERN BOLIVAR COUNTY.

PEOPLE IN BOLIVAR COUNTY SHOULD WATCH FOR PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

EEC

The radar

The Little Rock radar (KLZK), 169 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Flash Flood, Bolivar

When
August 7, 9:00 AM CST to 10:00 AM CST
Where
Bolivar County, 0.41 mi ESE of Shelby to 1 mi ESE of Shelby
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.947, -90.774

Numerous streets in Shelby were flooded with up to 3 feet of water.

Lightning, Neshoba

When
August 7, 2:36 PM CST
Where
Neshoba County, 0.58 mi E of Philadelphia
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.770, -89.110

A tree and a vehicle were struck by lightning and caught on fire at a residence in Philadelphia.

Hail, Rankin

When
August 9, 4:25 PM CST
Where
Rankin County, 1.5 mi SSE of Greenfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.230, -90.040

Dime to penny sized hail was reported.

Thunderstorm Wind, Rankin

When
August 9, 4:27 PM CST
Where
Rankin County, Montery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.180, -90.080

A few trees and power lines were blown down.

Thunderstorm Wind, Claiborne

When
August 9, 4:30 PM CST
Where
Claiborne County, 1.38 mi N of Pattison
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Utility Company
Coordinates
31.900, -90.920

A few trees were down on power lines.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252372, 252373, 252374, 252376, 252377.